Alert archive / South Dakota / Red Flag Warnings in 2015
Red Flag Warning 18, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this red flag warning at Oct 11, 2015, 3:18 AM CDT. It took effect at Oct 11, 2015, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 11, 2015, 3:18 AM CDT (08:18 UTC)
- In effect from
- Oct 11, 2015, 1:00 PM CDT
- Expired
- Oct 11, 2015, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Sioux Falls, SD
The text
As transmitted, in the capitals the NWS used until 2016.
465 WWUS83 KFSD 110818 RFWFSD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 318 AM CDT SUN OCT 11 2015 ...RED FLAG WARNING FOR SOUTH CENTRAL AND CENTRAL SOUTH DAKOTA THIS AFTERNOON FOR STRONG WINDS AND LOW HUMIDITY... SDZ255-256-112100- /O.UPG.KFSD.FW.A.0012.151011T2000Z-151012T0100Z/ /O.NEW.KFSD.FW.W.0018.151011T1800Z-151012T0000Z/ LOWER BRULE AND LAKE ANDES VICINITY-MIDDLE JAMES RIVER VALLEY- 318 AM CDT SUN OCT 11 2015 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 255 AND 256... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA...FIRE WEATHER ZONES 255 AND 256. * WIND...WESTERLY WINDS 15 TO 20 MPH IN THE EARLY AFTERNOON...TURNING NORTHWEST AND INCREASING TO 20 TO 30 MPH. * HUMIDITY...20 TO 25 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. THOSE SPENDING TIME OUTDOORS OR WORKING IN AGRICULTURAL FIELDS SHOULD USE EXTRA CAUTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ DUX
3 follow-up statements
348 WWUS83 KFSD 111636 RFWFSD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 1136 AM CDT SUN OCT 11 2015 ...RED FLAG WARNING FOR SOUTH CENTRAL AND CENTRAL SOUTH DAKOTA THIS AFTERNOON FOR STRONG WINDS AND LOW HUMIDITY... SDZ255-256-120000- /O.CON.KFSD.FW.W.0018.151011T1800Z-151012T0000Z/ LOWER BRULE AND LAKE ANDES VICINITY-MIDDLE JAMES RIVER VALLEY- 1136 AM CDT SUN OCT 11 2015 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 255 AND 256... * AFFECTED AREA...FIRE WEATHER ZONES 255 AND 256. * WIND...WESTERLY WINDS 15 TO 20 MPH IN THE EARLY AFTERNOON... TURNING NORTHWEST AND INCREASING TO 25 TO 30 MPH...WITH GUSTS TO AROUND 40 MPH. * HUMIDITY...18 TO 25 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. THOSE SPENDING TIME OUTDOORS OR WORKING IN AGRICULTURAL FIELDS SHOULD USE EXTRA CAUTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ CHAPMAN
104 WWUS83 KFSD 112109 RFWFSD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 409 PM CDT SUN OCT 11 2015 ...RED FLAG WARNING FOR SOUTH CENTRAL AND CENTRAL SOUTH DAKOTA THIS AFTERNOON FOR STRONG WINDS AND LOW HUMIDITY... SDZ255-256-120000- /O.CON.KFSD.FW.W.0018.000000T0000Z-151012T0000Z/ LOWER BRULE AND LAKE ANDES VICINITY-MIDDLE JAMES RIVER VALLEY- 409 PM CDT SUN OCT 11 2015 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 255 AND 256... * AFFECTED AREA...FIRE WEATHER ZONES 255 AND 256. * WIND...WESTERLY WINDS 15 TO 20 MPH AT MID AFTERNOON WILL TURN SHARPLY NORTHWEST LATE AFTERNOON AT 25 TO 30 MPH...WITH A FEW GUSTS NEAR 45 MPH. WINDS WILL SUBSIDE TO LESS THAN 25 MPH EARLY THIS EVENING. * HUMIDITY...16 TO 25 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. THOSE SPENDING TIME OUTDOORS OR WORKING IN AGRICULTURAL FIELDS SHOULD USE EXTRA CAUTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ CHAPMAN
210 WWUS83 KFSD 120004 RFWFSD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 704 PM CDT SUN OCT 11 2015 SDZ255-256-120115- /O.EXP.KFSD.FW.W.0018.000000T0000Z-151012T0000Z/ LOWER BRULE AND LAKE ANDES VICINITY-MIDDLE JAMES RIVER VALLEY- 704 PM CDT SUN OCT 11 2015 ...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 255 AND 256... VERY STRONG WINDS ACROSS THE AREA CONTINUE TO DECREASE THIS EVENING. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Oct 10, 10:46 PM CDT, 4 hours 32 minutes earlier.
Area forecast discussion, Oct 10, 10:46 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1046 PM CDT SAT OCT 10 2015
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 324 PM CDT SAT OCT 10 2015
SETTING UP FOR A QUIET NIGHT ACROSS THE AREA AS STRONGER WINDS
DECOUPLE OVER MOST OF THE CWA. LIKELY THAT MORE GRADIENT IN THE EAST
AND INVERSION WILL MAINTAIN SLIGHTLY HIGHER WINDS AT HIGHER
ELEVATIONS ACROSS NW IA AND SW MN. EVEN WITH WARMER OVERALL
AIRMASS...WILL BE A PRIME DECOUPLING SETUP AT LOWER ELEVATIONS...
ESPECIALLY WHERE GRADIENT RELAXED MORE NEAR AND WEST OF I 29.
LARGEST CONCERN IN THE SHORT TERM EVOLVES ON SUNDAY WITH EXTREME
WARMTH...AND PASSAGE OF FRONTAL ZONE THROUGH MUCH OF THE AREA BY
LATE AFTERNOON. WILL BE FIGHTING INVERSION FOR MUCH OF THE DAY...
WHICH WILL ALSO HELP TO POOL THE LIMITED MOISTURE INTO THE EARLY
AFTERNOON. LIKELY WILL GET A BOOST OF MIXING JUST AHEAD AND TRAILING
FRONTAL PASSAGE...WHICH WILL DRIVE MOISTURE SHARPLY DOWNWARD.
ALREADY HAVE SEEN DEWPOINTS FALLING TO THE 30S IN THE FAR WESTERN
PLAINS...SO WOULD NOT BE SHOCKED TO SEE THE SAME THING PUNCH INTO
WESTERN AREAS DURING THE AFTERNOON. LOOKS LIKE RH IN THE 25 TO 35
PERCENT RANGE IS LIKELY FOR MOST AREAS EAST OF THE JAMES RIVER...AND
20 TO 25 PERCENT FROM THE JAMES VALLEY WESTWARD. WINDS WILL LIKELY
WAIT UNTIL AT LEAST 19-21Z TO INCREASE IN THE FAR WEST. WILL RETAIN
THE FIRE WEATHER WATCH FOR SUNDAY AFTERNOON FOR FIRE WEATHER ZONES
255 AND 256 FOR LOW HUMIDITY AND STRONG WINDS. LIKELY THAT WIND
GUSTS WILL REACH 25 TO 35 MPH THE LAST FEW HOURS OF THE AFTERNOON
FOR THOSE LOCATIONS.
OTHERWISE...THE UNSEASONABLY WARM DAY SHOULD FIND MOST LOCATIONS
FALLING A BIT SHY OF RECORD...WITH INVERSION STRENGTH. WOULD
PROBABLY LOOK MOST FAVORABLE FOR A FEW LOCATIONS AROUND SW MN AND
INTO NW IA WHERE WILL HAVE A BIT MORE WIND TO KEEP INVERSION A BIT
LESSER...AND LONGER TIME PRE FRONTAL.
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 324 PM CDT SAT OCT 10 2015
INTERESTING SUNDAY EVENING AFTER THE INITIAL SURGE OF COOL AIR
FILTERS IN BEHIND THE COLD FRONT...IN THAT SOME SUBTLE SURFACE
RIDGING TAKES OVER WHICH WILL LIKELY DECREASE THE WINDS A BIT
RELATIVELY SPEAKING. THEN COLD AIR ADVECTION WILL AGAIN TAKEOVER
AFTER MIDNIGHT AS THE SECOND SURGE OF COLD AIR MOVES IN WHICH WILL
STRENGTHEN THE WINDS. BECAUSE OF THE WINDS...DECIDED TO HEDGE TOWARD
THE WARMER GUIDANCE READINGS WITH SLIGHTLY MIXED AIR...WHICH WERE
GENERALLY BIAS CORRECTED RAW MODEL VALUES COUPLED WITH THE GEM
GLOBAL.
MONDAY WILL BE MUCH COLDER BEHIND THE COLD FRONT WHEN COMPARED TO
SUNDAY. HOWEVER THIS MEANS THAT HIGHS WILL JUST BE MUCH CLOSER TO
NORMAL...IF NOT SLIGHTLY ABOVE NORMAL FOR MOST LOCATIONS. WITH AN
AVERAGE OF 35 KNOTS IN THE MIXED LAYER...STILL LOOKS LIKE MANY
LOCATIONS FROM THE JAMES RIVER EASTWARD WILL PRESS WIND ADVISORY
CONDITIONS FROM ABOUT MID MORNING TO MID AFTERNOON. THEN BY MID
AFTERNOON...THERE IS ENOUGH SLACKENING IN THE GRADIENT AND RELAXING
OF WINDS ALOFT...THAT THE WINDS SHOULD BEGIN TO NOTCH DOWN A FEW
HOURS BEFORE SUNSET. FIRE DANGER WILL LIKELY BE ELEVATED ON
MONDAY...CURRENTLY WITH THE ZONES FROM YANKTON TO SIOUX CITY
PRESSING RED FLAG CONDITIONS. BUT WILL LIKELY KNOW MORE ABOUT THAT
BY SUNDAY BECAUSE IT IS NOT A SLAM DUNK. FINALLY ON MONDAY...BOTH
THE NAM AND GFS ARE SHOWING A FAIR AMOUNT OF MOISTURE IN THE 850-
800MB LAYER GENERALLY EAST OF THE JAMES RIVER VALLEY. THEREFORE
THERE COULD BE A FAIR AMOUNT OF COLD AIR ADVECTION STRATO CUMULUS
CLOUDS...BUT SHOWERS ARE NO THREAT.
ON MONDAY NIGHT...WITH CLEAR SKIES...DRY AIR AND RAPIDLY DECREASING
WINDS...BLENDED LOWS LOOKED TOO WARM FOR MANY LOCATIONS ESPECIALLY
ALONG AND EAST OF THE JAMES RIVER VALLEY. THEREFORE MANUALLY LOWERED
LOWS A FEW DEGREES FOR MOST AREAS. TUESDAY WILL FOLLOW WITH ANOTHER
WEAK COLD FRONT PASSAGE LATER IN THE DAY...WITH NOT NEAR THE WIND
SPEEDS AS MONDAY WILL HAVE. TUESDAY ACTUALLY LOOKS LIKE A VERY
PLEASANT DAY WITH ABOVE NORMAL TEMPERATURES OF 70 TO 75...WITH
READINGS ABOUT FIVE DEGREES COOLER ON WEDNESDAY. STILL VERY PLEASANT
AUTUMN WEATHER.
THE NEXT BIG COLD FRONT IS STILL PROGGED TO MOVE THROUGH ON
THURSDAY. AS USUAL THE GFS IS ABOUT 6 TO 8 HOURS QUICKER WITH THE
WIND SHIFT THEN THE ECMWF. ITS VERY DIFFICULT TO TELL THIS FAR OUT
WHICH SOLUTION MAY BE CLOSER...AS MANY TIMES CHILLY AIR THIS TIME OF
YEAR WILL MOVE IN QUICKER THEN THE MODELS INDICATE. THEREFORE
TRENDED A BIT CLOSER TO THE GFS TIMING. BUT EITHER WAY THURSDAY
AFTERNOON LOOKS QUITE WINDY AGAIN...BUT HIGHS IN THE 60S WILL BE
CLOSE TO NORMAL.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1044 PM CDT SAT OCT 10 2015
VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. A COLD FRONT WILL
PUSH ACROSS THE AREA ON SUNDAY...WITH WINDS TRANSITIONING TO
NORTHWESTERLY AND PICKING UP IN THE LATE AFTERNOON AND EVENING.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
FOR SDZ255-256.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...CHAPMAN
LONG TERM...MJ
AVIATION...JMHazardous weather outlook, Oct 10, 8:45 PM CDT, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 845 PM CDT SAT OCT 10 2015 SDZ038-039-050-052>054-057>061-063>065-068-120145- BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA- DAVISON-HANSON-MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME- 845 PM CDT SAT OCT 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NEAR RECORD WARMTH COMBINED WITH BREEZY WINDS WILL LEAD TO ELEVATED FIRE DANGER ACROSS MUCH OF THE AREA ON SUNDAY. THE HIGHEST FIRE DANGER RISK WILL BE FOUND ALONG AND WEST OF THE JAMES RIVER VALLEY. STRONG NORTHWEST WINDS ARE EXPECTED LATE SUNDAY NIGHT THROUGH MONDAY. SUSTAINED WINDS 20 TO 30 MPH WITH WIND GUSTS UP TO 45 MPH ARE POSSIBLE. THE FIRE DANGER RISK WILL LIKELY REACH HIGH LEVELS AGAIN ON MONDAY. USE CAUTION IF HARVESTING OR DRIVING IN DORMANT GRASSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-062-066-067-069>071-120145- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD- NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-LAKE-MOODY- MINNEHAHA-TURNER-LINCOLN SD-YANKTON-CLAY SD-UNION- 845 PM CDT SAT OCT 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NEAR RECORD WARMTH COMBINED WITH BREEZY WINDS WILL LEAD TO A MODERATELY ELEVATED FIRE DANGER ACROSS MUCH OF THE AREA ON SUNDAY. STRONG NORTHWEST WINDS ARE EXPECTED LATE SUNDAY NIGHT THROUGH MONDAY. SUSTAINED WINDS 20 TO 30 MPH WITH WIND GUSTS UP TO 45 MPH ARE POSSIBLE. THE FIRE DANGER RISK MAY REACH HIGH LEVELS ON MONDAY. USE CAUTION IF HARVESTING OR DRIVING IN DORMANT GRASSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 4:20 PM CDT | Wind Advisory | FSD | Brule, Charles Mix, Gregory | 4 hr |
| Oct 11, 4:20 PM CDT | Wind Advisory | FSD | Aurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more | 26 hr |
Nearby
Red Flag Warnings in South Dakota, 2015Every red flag warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.